Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 15, NWS Topeka, KS

May 21, 2019Brown County, Jackson County, Kansas

NWS Topeka, KS issued this tornado warning at May 21, 2019, 7:07 PM CDT for Brown County, Jackson County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2019, 7:07 PM CDT (00:07 UTC)
Expired
May 21, 2019, 7:30 PM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Brown County, KS, Jackson County, KS

The radar

The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:20 PM CDTTORNADO3 Ese Everest, KSDELAYED REPORT: EM DID CONFIRM A TORNADO VIEWED BY SPOTTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

287 
WFUS53 KTOP 220007
TORTOP
KSC013-085-220030-
/O.NEW.KTOP.TO.W.0015.190522T0007Z-190522T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
707 PM CDT Tue May 21 2019

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Northeastern Jackson County in northeastern Kansas...
  Southeastern Brown County in northeastern Kansas...

* Until 730 PM CDT.

* At 706 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Whiting, moving north at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Horton and Horton around 710 PM CDT.
  Everest around 715 PM CDT.
  Powhattan and Willis around 720 PM CDT.
  Hiawatha around 725 PM CDT.
  Robinson around 730 PM CDT.

Other locations impacted by this tornadic thunderstorm include Huron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3986 9534 3965 9534 3965 9556 3957 9556
      3957 9557 3955 9557 3960 9570 3991 9558
TIME...MOT...LOC 0006Z 202DEG 40KT 3962 9559 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Skow
2 follow-up statements
754 
WWUS53 KTOP 220015
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
715 PM CDT Tue May 21 2019

KSC085-220025-
/O.CAN.KTOP.TO.W.0015.000000T0000Z-190522T0030Z/
Jackson-
715 PM CDT Tue May 21 2019

...THE TORNADO WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3986 9534 3965 9534 3965 9567 3991 9558
TIME...MOT...LOC 0015Z 202DEG 40KT 3972 9554 

$$

KSC013-220030-
/O.CON.KTOP.TO.W.0015.000000T0000Z-190522T0030Z/
Brown-
715 PM CDT Tue May 21 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHEASTERN BROWN COUNTY...
    
At 715 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Willis, moving north at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hiawatha around 725 PM CDT.
  Robinson around 730 PM CDT.

Other locations impacted by this tornadic thunderstorm include Huron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3986 9534 3965 9534 3965 9567 3991 9558
TIME...MOT...LOC 0015Z 202DEG 40KT 3972 9554 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Skow
977 
WWUS53 KTOP 220018
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
718 PM CDT Tue May 21 2019

KSC013-220030-
/O.CON.KTOP.TO.W.0015.000000T0000Z-190522T0030Z/
Brown-
718 PM CDT Tue May 21 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHEASTERN BROWN COUNTY...
    
At 718 PM CDT, tornado producing storms were located along a line
extending from 3 miles west of Willis to 4 miles southeast of
Everest, moving northeast at 45 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado near Huron.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These tornadic storms will be near...
  Hiawatha and Robinson around 730 PM CDT.

Other locations impacted by these tornadic storms include Huron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3986 9534 3965 9534 3965 9552 3972 9565
      3991 9558
TIME...MOT...LOC 0018Z 204DEG 39KT 3973 9558 3963 9538 

TORNADO...OBSERVED
HAIL...1.00IN

$$

Skow

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 21, 7:00 PM CDT, 7 minutes earlier.

Area forecast discussion, May 21, 7:00 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
700 PM CDT Tue May 21 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 356 PM CDT Tue May 21 2019

This afternoon the nearly vertically-stacked closed mid-level low
and surface low were quickly lifting northward into western KS, with
the associated surface warm front gradually lifting northward toward
the CWA. Despite the widespread morning precipitation diminishing by
late morning, there has been very little in the way of breaks in the
cloud cover this afternoon, thus limiting the rise in temperatures
as readings are generally in the 50s with low 60s starting to extend
into central and east central KS.  However, some better clearing in
the cloud cover was noted into central KS, and this break in the
cloud cover was enough to support some increased instability to get
scattered thunderstorm development ahead of the warm front. With the
northward lift of the warm front, dewpoints into the 60s were also
gradually lifting into central to east central KS. Model guidance
continues to show steepening low-level and mid-level lapse rates
late this afternoon into this evening, supporting increased
instability ahead of the warm front.  This increasing instability
combined with very strong deep layer shear should support scattered
thunderstorm development where the more favorable cloud cover
scattering has occurred.  Some strong to severe storms are possible,
with large hail being the primary hazard.  However, with favorable
SRH in place, also cannot rule out the potential for a few tornadoes
with this scattered thunderstorm activity. There is still some
uncertainty in the coverage of these thunderstorms into this
evening, but, in general, the best potential looks to be stretched
across central to north central and northeast KS.  As the surface
low and associated warm front quickly lift to the north,
thunderstorms should exit to the north by mid to late evening with
diminishing cloud cover expected overnight.  As a result, low
temperatures tonight look to drop into the mid 40s to low 50s.

A very brief period of dry weather is expected through much of the
day Wednesday before the next surface warm front starts lifting
northward toward the area.  Scattered showers and storms look to
develop along and north of this lifting warm front, with models
showing the northern extent of this precipitation possibly extending
into east central KS by mid/late Wednesday afternoon.  Decent
heating should occur through the day with southwesterly surface
winds aiding in afternoon temperatures reaching into the 70s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 356 PM CDT Tue May 21 2019

On Wednesday, the upper-level low will continue to pivot towards the
High Plains as a positively-tilted trough enters the southwest US.
Higher surface pressure will overspread the area as a shortwave
ridge begins to move over the Central Plains. Models indicate that
there could be a weak boundary associated with the inverted surface
trough. On Wednesday night as the low-level jet increases,
convergence and moisture advection into this boundary could be a
focus for thunderstorm development. 0-6 km bulk shear is forecast to
be around 60 kts with modest instability. This would support
organized updrafts and the potential for large hail and damaging
winds. With the potential for additional rainfall starting Wednesday
evening, a new flash flood watch may be needed into Thursday.

For Thursday and Thursday night, the aforementioned upper low
will traverse the Rockies and into the High Plains region. In
response, lee troughing will help transport warm, moist air into
the region. With increasing instability and deep layer shear on
the order of 55 kts, there could be the potential for organized
supercell thunderstorms. Better environmental forcing will be west
of the forecast area, so it appears that storms will initiate in
western KS and move into the forecast area during the afternoon
and evening. Forecast hodographs across north-central KS support
the risk for tornadoes.

Beyond Thursday night, models show continuous southwest flow aloft
for the remainder of the period. With this continuing pattern and
the potential for lingering boundaries, continuous showers and
thunderstorms are possible through the end of the period. With soils
already wet from previous rain, flooding and flash flooding will be
possible with any prolonged period of precipitation. High
temperatures throughout the period should stay around normal with
highs near 80 and low temperatures in the mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 645 PM CDT Tue May 21 2019

Storms continue to lift out of the area over the next few hours.
Right now, the terminals should see mainly showers but can't rule
out a possible TS, so have gone with VCTS for now for a couple
hours. Winds continue to remain strong from the south and gusty
through 06Z. Initially MVFR but lifting to VFR over the next few
hours. The period should remain dry until the very end of the
forecast period when showers and storms will once again come back
into the forecast.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM CDT this evening for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Hennecke
LONG TERM...Bunker/Hennecke
AVIATION...Drake
Hazardous weather outlook, May 21, 7:07 PM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
707 PM CDT Tue May 21 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-230015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
707 PM CDT Tue May 21 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Scattered thunderstorms continue for the next few hours mainly
over north central and northeastern Kansas and should exit the
area by mid evening. Large hail is the primary hazard, with some
damaging winds and a few tornadoes also possible.

River flooding will continue this evening and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday evening thunderstorms may bring another chance for
severe weather, with another threat for severe storms Thursday
into Thursday night.

River flooding is expected to continue through much of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 21, 6:31 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TORNADO          4 NNE ROSSVILLE         39.19N 95.91W
05/21/2019                   SHAWNEE            KS   EMERGENCY MNGR

            TORNADO REPORTED NEAR 7000 BLOCK OF DAVIS
            RD.

&&

ACH
Local storm report, May 21, 6:41 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TORNADO          6 NE DELIA              39.29N 95.89W
05/21/2019                   JACKSON            KS   PUBLIC

            SOCIAL MEDIA REPORT OF A TORNADO.

&&

ACH
Local storm report, May 21, 6:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HEAVY RAIN       1 SSW OTTAWA            38.60N 95.28W
05/21/2019  M5.70 INCH       FRANKLIN           KS   TRAINED SPOTTER

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1
            SSW OTTAWA. 24 HOUR RAINFALL TOTAL.

&&

BUNKER
Local storm report, May 21, 6:53 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TORNADO          2 ENE DELIA             39.25N 95.93W
05/21/2019                   JACKSON            KS   PUBLIC

            PICTURE ON SOCIAL MEDIA CONFIRMING TORNADO
            JUST EAST OF DELIA.

&&

ACH
Local storm report, May 21, 6:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TORNADO          3 SW WHITING            39.55N 95.65W
05/21/2019                   JACKSON            KS   TRAINED SPOTTER

            TORNADO REPORTED SOUTH OF WHITING.

&&

ACH
Local storm report, May 21, 7:01 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          4 SE DELIA              39.21N 95.91W
05/21/2019                   SHAWNEE            KS   EMERGENCY MNGR

            TORNADO DAMAGE: DAMAGE TO POWER POLES AT
            86TH ST. AND DAVIS RD.

&&

ACH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:00 PM CDTTornado WarningTOPMarshall, Nemaha30 min
May 21, 7:05 PM CDTTornado WarningTOPNemaha25 min
May 21, 7:31 PM CDTSpecial Weather StatementTOPBrown14 min
May 21, 9:39 PM CDTAreal Flood WarningTOPClay, Dickinson, Geary, Marshall, Ottawa, Pottawatomie and 2 more3 hr
May 22, 3:24 AM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more5 days
May 22, 12:20 PM CDTRiver Flood WarningTOPGeary28 hr
May 22, 4:34 PM CDTSpecial Weather StatementTOPAnderson26 min
May 22, 5:34 PM CDTSpecial Weather StatementTOPAnderson26 min
May 22, 5:54 PM CDTSpecial Weather StatementTOPAnderson36 min
May 22, 5:58 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin26 min

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.